Saturday, April 5, 2008

Fight...

I hate Narcan. I really, really do....

The last two times I have given it, I got puked on for my efforts. This time I got into a fight.

We got the call for a chest pain that turned into an unconscious while en route. Me and my partner look at each other thinking this is gonna be a code. We get there and it's a whole other story.

The patient had ingested an unknown amount of alcohol and possibly taken some Vicodin. He was completely unconscious and unresponsive. We get him loaded up and do our thing. All his vitals, 12-lead and blood sugar are normal. Except for his breathing; about 8 times a minute and shallow and his pupils; constricted and nonreactive, everything is normal.

I decide to give him 0.5 mg of Narcan. A few minutes later nothing was happening so we decided to head to the ED. My partner was standing on the back step talking to a family member when the patient decided to wake up. He immediately began to struggle against the cot straps. I tried to calm him and let him know what was going on. He wasn't hearing any of it. He said that we should have let him die and when asked, he said that he had been trying to kill himself. In my county that is enough, they are then deemed a danger to themselves and they are going to the hospital one way or the other.

He then wanted to fight. He took a swing at me and caught me on the side of the face and then another on the chest before I could get around to his head to control him. I've been trained on how to subdue people, both medically and non-medically. I read an article in EMS Magazine a few months ago on restraining a patient and got several tips that I used that night. I went straight to the captains chair and laced the fingers of both my hands under the patients chin and pulled back. This pins the patients head to the cot, closes his mouth to inhibit biting and spitting and you are still able to control airway and see the entire patient and keep monitoring. A very good technique as it worked very well, is easy to do and is safe for the patient. I recommend it to anyone that needs it.

My partner jumped back in and on top of his legs. One of the first responders came in and tried to get his arms and got socked on the jaw for his effort. The patient continued to fight and curse and generally make an ass of himself while we called for the sheriffs department. All this happened in about 30-45 seconds, although it seemed like a lot longer. We got a non-re breather on him and just held him there. The reason for the mask was one to administer O2, which never hurts and another to keep him from spitting. He wasn't yet, but it usually doesn't take them very long to start after they figure out that they can't do anything else.

We held him until the deputy got there and placed him in custody then cuffed him to the cot. We got his legs strapped with cravats and put the shoulder straps on so he couldn't move his upper body. The patient then got the bright idea that he would choke himself on the V made by the chest strap and the shoulder straps. He wasn't the brightest crayon in the box, but he gave it the all American drunk try. I let him, I was tired of fighting with him and I figured that he would either give up or pass out, I didn't really care which at that point.

Eventually he gave up and he finally calmed down during the transport. Then he started bawling, going on and on about how the world was out to get him and how life generally sucked for him. I didn't feel like it, but I listened to it and tried to calm him further and told him that there were people at the hospital that would like to help if he wanted it.

We got him to the ED and turned over care with a promise from him that he wouldn't give any of the nurses any trouble. I don't know what happened to him after that, but I have a feeling that I will see him again at some point.

BRM

6 comments:

Anonymous said...

Wow, That's a pretty full on response to Narcan. Was it IV or IM? Do you think he was faking a little? A pillow case over the face of a spitter slows them down too!

Regional Para

Medic61 said...

We miss you BRM!

Gertrude said...

Sorry you got one in the face man! That is why in my 'hood all peeps receiving narcan are restrained prior to administration. Of course Narcan is how I broke in our new truck. She was happy as a clam after I gave it to her, talking to me just fine. And without warning, BAM! She pukes all over everything. It ran in little rivers on the floor. good times.

Loving Annie said...

Narcan sounds like it has its pluses and its minuses...

I'm just generally really anti-alcohol lately. Divorced woman I know, 47 with two teenage daughters, lost her job, lost custody of her kids, drinks like a fish for 10 years for whatever sorrows I don't know that overwhelmed her... Finally drinks herself to death via vodka, blood alcohol level of 0.43 - I gotta ask why, why, why, so freaking senseless...

Maybe you could have saved her... For a month, or a week, until she did it again.

Hope all else is well with your world, BRM.

Medic2RN said...

You hit me or my partner and It's on Like Donkey Kong. I admire your restraint for not "dealing" with this "person" a little more appropriate.

http://www.renovar-dni.com.ar said...

I am in the cubes but I still laughed out loud because Henry makes me so happy! I am sad to think that he may never know how mmuch I loved him... can I be his godmother or something...? just keep mentioning me and one day when we meet up again he will know me! I love the pictures how is he so smiley all the time? He know how to work it for the camera! ha ha! miss you guys!